What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 12, 1:31 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 12, 1:31 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
231 PM EDT Wed Jul 12 2017
.SYNOPSIS...
A cold front will move south into central New England this
evening and then stall over southern New England later tonight
and Thursday. Low pressure will move along this front from the
west later tonight and several waves of low pressure will pass
through southern New England Thursday and again Friday. A trough
of low pressure will move in from the west on Saturday followed
by yet another trough late Sunday and Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front extending west-east across northern NH into
central Maine will continue to slowly move south this evening.
Scattered showers and thunderstorms are expected along and south
of this front through this evening. Very high PWATS south of
this front will mean brief very heavy rainfall associated with
some of these storms. Due to substantial surface heating during
the afternoon over southern areas, some of these storms may
also have some strong winds as well. By later in the evening the
convection will diminish to just showers. By morning the frontal
boundary axis should shift south into southern New England.
Stratus and some patchy fog is expected later tonight over
southern areas as a low level light east to northeast flow
develops behind the FROPA.
Temps will be mild and muggy overnight over southern areas south
of the front with lows remaining in the mid to upper 60s with
50s further north in areas north of the front.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Although the surface boundary stalls just south of NH/ME, a mid
level trough axis will remain west-east across our region. A
mid level short wave will move along this axis Thu and will
produce widespread showers and scattered thunderstorms. Models
differ quite a bit on QPF amounts but considering the upstream
source region should expected basin average between .50-1.0
inches over a broad area with some higher amounts possible over
our northern areas as suggested from the wetter NAM model.
The short wave will exit the region by Thu evening and drag
cooler and drier Canadian air briefly southward allowing for
some clearing, cooler, and drier conditions Thu night.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High Impact Weather Potential: None through Sunday. The pattern
suggests that a few severe storms may be possible each afternoon
during the Monday - Wednesday timeframe.
Pattern: The large scale pattern will be dominated by troughing
along the west coast of Canada and the northwestern United
States...which teleconnects to troughing over the northeastern
portion of the country. This is borne out in today/s suite of
deterministic and ensemble guidance which hold some semblance of
troughing over the northeastern United States throughout the long
term forecast period. For the Friday-Saturday period...a fast-
moving shortwave within this broader troughing moves through the
region. For Sunday through Wednesday...a sharper shortwave trough
closes off over the eastern Great Lakes with northern New England
east of this feature. While this evolution is well agreed upon in
the guidance...differences arise by the end of the forecast period
with regards to how fast this upstream shortwave begins to move
east.
Pattern Implications: Somewhat unsettled conditions are likely given
overhead and nearby shortwave activity. As for temperatures...we
should start the period with temperatures below seasonal norms given
the overhead shortwave and associated clouds/precipitation...with
temperatures likely warming above normal early next week given our
location east of the closed mid level low.
The Details....
Friday-Saturday: Surface stationary front will be south of the
region to start the long term forecast period with weak area of high
pressure centered over western Maine and northern New Hampshire...
and a bit of a cold air damming signal in the surface isobars.
Mobile shortwave quickly moves from the Great Lakes region Friday
morning to a position overhead by Saturday morning...then pulling
east of the region through Saturday. A weak surface low will
accompany this feature...but as it pushes into New England from the
west Friday night...redevelopment will occur along the front to the
south of the area...with weak isentropic ascent overhead continuing
through early Saturday before the shortwave pulls east of our
longitude. Thus...best chance for some showers on Friday will be
along the NH/MA border /and likely south of this/ closest to the
surface front. Showers should become more numerous as the low makes
it/s closest approach Friday night...but with the position of the
high expect rainfall chances to diminish quickly as you head east.
Any morning shower activity will come to and end quickly on Saturday
as robust dry advection sets in from the west. Given the position
of the high on Friday /ie low level cool wedge/...onshore flow and
cloudiness /particularly over southern/western NH should keep these
areas near or even a bit below 70F. Temperatures turn warmer on
Saturday with the drying trend setting in. T8s 12-14C should allow
highs into the 70s north to lower 80s south.
Sunday: A northern stream cold front approaches the region from
Canada...nearing the international border towards evening.
Thus...expect a dry day for most areas with a shower or isolated
thunderstorm possible over and north of the mountains during the
afternoon. T8s +13-14C indicate highs in the 80s south...and in the
70s to around 80 north.
Monday - Wednesday: With closed wave at H5 centered to the
west...the stage is set for shower/thunderstorm activity along it/s
eastern flank. Given the closed nature of the mid level low...it/s
not very dynamic...and the low level airmass is not particularly
moist. However...it/s proximity suggests forcing for ascent and
reasonable mid level lapse rates /particularly on Monday/.
Thus...will continue PoPs in the low chance category both Monday and
Tuesday...and a bit lower Wednesday as the closed low opens up and
begins to push east. Expect this convection to be largely diurnal
in nature given lack of focused forcing We should see temperatures
rebound back above seasonal norms /T8s around +15C/ suggesting highs
in the 80s south of the mountains /around 90 possible over
southeastern NH and southwestern ME/...and around 80 to the north.
Wind fields aloft during this period and the warmer/moister airmass
indicate some support for severe convection during this period...but
no signals for widespread or significant severe activity are present
at this time.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...VFR into this evening except sct TSRA will be
possible especially over southern NH terminals, and briefly
lower conditions to IFR. Expect some patchy fog to return
tonight over southern and coastal areas, along with coastal
stratus, which should drop conditions to IFR at the coastal
terminals. Thu MVFR to IFR conditions expected in widespread
showers and scattered thunderstorms. Conditions gradually
improve to VFR from north to south Thursday night.
Long Term...Expect a period of MVFR/IFR restrictions late
Friday-Friday night as a wave of low pressure moves across the
region. The Saturday - Monday timeframe looks to generally be
VFR during the day outside of isolated-scattered shower and
thunderstorm development each afternoon with some overnight fog
potential at HIE/LEB.
&&
.MARINE...
Short Term...Conditions remain below SCA criteria through Thu night.
Long Term...Winds/waves should remain below small craft levels
through the Friday-Monday timeframe...and likely beyond this
into the middle of next week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Arnott
Hazardous weather outlook, Jul 12, 1:34 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
234 PM EDT Wed Jul 12 2017
MEZ012-013-018>021-023>026-NHZ003>015-131845-
Southern Oxford-Southern Franklin-Interior York-Interior Cumberland-
Androscoggin-Kennebec-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
234 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
There is a chance for a few strong to potentially severe
thunderstorms through this evening. Damaging winds and locally heavy
rainfall are the greatest threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-014-022-027-028-NHZ001-002-131845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Somerset-
Interior Waldo-Knox-Coastal Waldo-Northern Coos-Southern Coos-
234 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-131845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
234 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
There is a chance for a thunderstorm over the waters through this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Arnott
In the hours before
Special weather statement, Jul 12, 1:39 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gray ME
239 PM EDT WED JUL 12 2017
MEZ012-018-NHZ004-006-121930-
Southern Oxford-Interior York-Southern Carroll-Northern Carroll-
239 PM EDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK...SOUTHWESTERN
OXFORD AND EAST CENTRAL CARROLL COUNTIES...
At 238 PM EDT, a strong thunderstorm was located near Conway, moving
southeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Conway, Fryeburg, Hiram, Effingham, Cornish, Madison, Brownfield,
Freedom, Eaton, Porter, Parsonsfield and Baldwin.
This also includes...
Burnt Meadow Mountains, Peary Mountain, and Mount Cutler.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4370 7100 4391 7115 4401 7103 4388 7075
4388 7076 4386 7080 4385 7079 4383 7079
TIME...MOT...LOC 1838Z 312DEG 12KT 4393 7107Special weather statement, Jul 12, 1:43 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gray ME
243 PM EDT WED JUL 12 2017
MEZ019-020-121915-
Androscoggin-Interior Cumberland-
243 PM EDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ANDROSCOGGIN AND
NORTHEASTERN CUMBERLAND COUNTIES...
At 243 PM EDT, a strong thunderstorm was located near Lewiston,
moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lewiston, Brunswick, Mechanic Falls, Topsham, Freeport, Lisbon,
Durham, Bowdoin, New Gloucester, Pownal, Poland, Minot, North
Yarmouth and Sabattus.
This includes Interstate 95 between mile markers 70 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4402 7004 4400 7003 4399 7005 4397 7003
4393 7008 4393 7009 4390 7012 4385 7023
4410 7044 4418 7031 4405 7002 4403 7002
TIME...MOT...LOC 1843Z 308DEG 18KT 4406 7027Special weather statement, Jul 12, 2:11 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Gray ME
311 PM EDT WED JUL 12 2017
MEZ012-018-019-122000-
Southern Oxford-Interior York-Interior Cumberland-
311 PM EDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YORK...SOUTH
CENTRAL OXFORD AND WEST CENTRAL CUMBERLAND COUNTIES...
At 311 PM EDT, a strong thunderstorm was located near Hiram, or 8
miles southwest of Naples, moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bridgton, Naples, Gorham, Buxton, Gray, Hollis, Hiram, Cornish,
Raymond, Standish, Casco, Limington, Limerick, Brownfield, Denmark,
Frye Island, Sebago, Baldwin, Windham and Porter.
This also includes...
Sebago Lake, Douglas Mountain, and Mount Cutler.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4382 7094 4400 7075 4388 7034 4364 7058
TIME...MOT...LOC 1911Z 302DEG 13KT 4388 7073
mle